Tornadoes · United States · Minnesota · 2020
EF0 tornado, Pine Center to Esdon, Minnesota, July 8, 2020
From Pine Center to Esdon, this EF0 tornado ran 7.4 miles across Crow Wing County on July 8, 2020, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 8, 2020
- Touchdown
- 7:15 PM CDT (00:15 UTC)
- Lifted
- 7:38 PM CDT (00:38 UTC)
- On the ground
- 23 minutes
- Path length
- 7.4 miles (11.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Crow Wing County
- Touchdown point
- 46.264, -93.995
- Lift-off point
- 46.333, -93.877
- Record number
- 2007081815-01
The damage survey
2 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 79 mph.
- Metal roof panels torn off part of barn. Barn door type unknown. Photos courtesy Garrison Fire Dept.
- Photos courtesy Garrison Fire Dept.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms. A warm front then lifted across the region through the day, bringing a very moist and unstable airmass to the area. Storms begin firing during the afternoon hours ahead of a cold front bringing all modes of severe weather during the late afternoon and evening hours before transitioning to more of a low end hail and damaging wind threat through the overnight hours and into the morning of the 9th. Numerous reports of hail and wind damage were received along with one confirmed tornado near Brainerd that was on the ground for nearly 25 minutes before lifting, but caused little in the way of damage.
A supercell briefly produced a tornado in a rural area between Brainerd and Garrison. The tornado produced minor damage to one property as well as damaging several trees along its path. The tornado was estimated to be on the ground for nearly 23 minutes |before dissipating as the parent storm became outflow dominant.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS DLH issued a tornado warning for this county at 00:10 UTC, 5 minutes before the tornado touched down, in force until 00:45 UTC.
The county was under a severe thunderstorm watch, issued at 21:15 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 11:14 UTC | 11:45 UTC | Severe Thunderstorm Warning | DLH |
| 21:15 UTC | 05:00 UTC | Severe Thunderstorm Watch | DLH |
| 23:53 UTC | 00:45 UTC | Severe Thunderstorm Warning | DLH |
| 23:58 UTC | 00:45 UTC | Severe Thunderstorm Warning | DLH |
| 00:10 UTC | 00:45 UTC | Tornado Warning | DLH |
| 00:23 UTC | 01:00 UTC | Tornado Warning | DLH |
| 00:43 UTC | 01:15 UTC | Tornado Warning | DLH |
| 00:44 UTC | 01:30 UTC | Severe Thunderstorm Warning | DLH |
| 01:22 UTC | 05:58 UTC | Flash Flood Warning | DLH |
| 02:38 UTC | 03:15 UTC | Severe Thunderstorm Warning | DLH |
| 03:02 UTC | 03:30 UTC | Severe Thunderstorm Warning | DLH |
| 03:26 UTC | 04:00 UTC | Severe Thunderstorm Warning | DLH |
| 05:56 UTC | 06:30 UTC | Severe Thunderstorm Warning | DLH |
| 06:35 UTC | 07:00 UTC | Severe Thunderstorm Warning | DLH |
| 06:55 UTC | 07:15 UTC | Severe Thunderstorm Warning | DLH |
| 07:42 UTC | 08:15 UTC | Severe Thunderstorm Warning | DLH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at Jul 8, 6:38 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 8, 6:38 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Duluth MN 638 PM CDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed Jul 8 2020 Severe weather is the focus in the short term, especially from late afternoon into late evening. Latest satellite imagery was showing cumulus growing over the western half of the Northland and radar shows a few showers/storms have formed. These are elevated given that substantial MLCIN remains across most of the area. However, the RAP shows the MLCIN diminishing by late afternoon as most of the cloud from the earlier convection has diminished and strong heating was occurring. The surface cold and warm fronts in addition to the low level jet of 25 to 35 knots, an upper wave, and jet streak will all contribute to forcing and sustenance of the storms. We should see thunderstorms increase in both coverage and intensity between late this afternoon and early evening over northern Minnesota and this evening over northern Wisconsin. All modes of severe weather will be possible including large hail to golfball size, damaging wind to 70 mph , flash flooding, and a tornado or two. Plenty of instability will be present with MLCAPE forecast to increase to 1500-3500 J/KG, deep layer shear from 25 to 35 knots will be supportive, as will steep mid level lapse rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode should start out with some discreet cells but most of the CAMs show coverage will transition to clusters or lines. Low level hodographs show decent veering and the longer storms can remain discreet the better the chance for a possible tornado. In addition to the tornado, hail, and wind threat will be very heavy rain. Several strong thunderstorm complexes may track over the same areas leading to heavy rainfall. We tossed the idea around for a Flash Flood Watch but opted to not issue at this time. Much of the Northland has seen below normal precipitation over the past week and in some areas of northern Minnesota, the past few weeks. That said, localized flash flooding will be possible late today into tonight. The storms are expected to diminish but not end entirely late tonight. Another round of storms will be possible on Thursday as the front is moving through the region slowly. The best chance for strong to severe storms will be over parts of northern Wisconsin which will remain ahead of the front and should recover from overnight convection. Elsewhere, we have POPs as far west as eastern Minnesota and the Arrowhead which remain just ahead of the front. Highs will be in the eighties but dewpoints will be lower than today, except in northern Wisconsin where mid sixties to around seventy will occur again. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed Jul 8 2020 The extended period will feature a building ridge over the west that will last into the weekend as the northern portion of the ridge moves east. An upper low will then move east and push the ridge east backing the upper winds to more southwest late in the period as troughing takes over. Friday will be dry and warm with weak ridging. Highs will range from around eighty to the mid eighties in northern Wisconsin. Dewpoints will be lower though and be in the fifties. There will be a few chances for showers/storms over the weekend as a couple shortwaves move through the region. However, coverage of the showers/storms do not look to be particularly high. Highs will again be from 77 to 85 with dewpoints from the mid fifties to lower sixties for most areas. A brief lull in precipitation chances will occur Sunday night into Monday across most of the Northland then we have POPs again Tuesday and Wednesday as the upper trough moves closer to the Northland. Highs from Monday through Wednesday will be from 78 to 85 for most areas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jul 8 2020 The main issue for this evenings terminals will be thunderstorm chances. Several areas of thunderstorms have been occurring this afternoon and evening so far. A weak MCV was moving through northeast Minnesota and was at least partially responsible for the storms over the Iron Range and far northern Wisconsin. Further west and south, a cold and warm front were aiding in causing showers/storms. The airmass over the region is quite moist and unstable making it relatively easy to form storms. We still think an increase in both coverage and intensity to the storms will occur over the next 1 to 2 hours. The strongest storms may produce large hail, damaging wind, frequent lightning, very heavy rain, and possibly a tornado. Most of the storms will occur through the late evening hours but it's possible they may last through much of the night in some form. Most of the guidance agrees that coverage will decrease between 09-12Z. Some fog and stratus will be possible later tonight and could reduce conditions to IFR or LIFR. The cold front will still be over far eastern Minnesota by early Thursday afternoon and more thunderstorms will be possible along and ahead of it. && .MARINE... Issued at 305 PM CDT Wed Jul 8 2020 Winds tonight into Friday will be 15 knots or less, outside of any thunderstorms. We expect thunderstorms to develop this afternoon into this evening with several rounds expected to affect Lake Superior. Some of the storms could be severe and produce wind gusts greater than 50 knots, large hail, frequent lightning, and very heavy rainfall. Storm coverage is expected to peak this evening then decrease overnight. More storms will be possible on Thursday, although coverage is expected to be more isolated or scattered. Wind direction will be mainly easterly tonight then become more southerly for most areas on Thursday shifting to west to southwest on Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 84 59 83 / 80 20 10 0 INL 62 83 58 79 / 10 10 0 0 BRD 65 84 59 84 / 80 10 0 0 HYR 65 85 60 84 / 60 40 20 0 ASX 65 87 62 86 / 80 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 345 PM CDT Wed Jul 8 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will increase in coverage and intensity late this afternoon into the evening then decrease late tonight. Some of the storms may be severe with damaging winds to around 70 mph, large hail to golf ball size, an isolated tornado or two, dangerous lightning, and heavy rain possibly leading to flash flooding are all threats. Storms will move over the same areas leading to very heavy rainfall in spots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong to marginally severe over portions of north central Wisconsin. There will be periodic chances for more thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotters will likely be needed yet this afternoon into the evening over northern Minnesota and this evening over northwest Wisconsin. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are forecast to develop across most of northeast Minnesota and northwest Wisconsin and push across western Lake Superior late this afternoon and overnight. Wind gusts in excess of 50 knots, large hail, frequent lightning, and heavy rain are the primary threats with this activity. In addition to the thunderstorm threat, fog will also be possible and it could be dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong during the afternoon and evening hours. There will be periodic chances for more thunderstorms over the weekend. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 8, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL VIRGINIA 47.50N 92.53W
07/08/2020 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
PENNY SIZED HAIL WAS OBSERVED FROM 5:55 PM
TO 6 PM.
&&
WFUSpecial weather statement, Jul 8, 6:49 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
649 PM CDT Wed Jul 8 2020
MNZ034-036-090000-
Crow Wing-South Aitkin-
649 PM CDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 649 PM CDT, strong thunderstorms were along a line extending from
South Long Lake, to near Vineland, and moving northeast at 25 mph.
Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.
These storms will be near...
Garrison around 655 PM CDT.
Other locations impacted by these storms include Pine Center,
Shephard and Camp Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4628 9421 4641 9392 4625 9355 4624 9359
4624 9380 4619 9381 4615 9400 4616 9407
TIME...MOT...LOC 2349Z 232DEG 20KT 4627 9407 4622 9373
PALocal storm report, Jul 8, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 NE BENNETT 46.48N 91.79W
07/08/2020 E1.75 INCH DOUGLAS WI TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL REPORTED.
&&
WFULocal storm report, Jul 8, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 N PILLAGER 46.34N 94.48W
07/08/2020 E1.00 INCH CASS MN TRAINED SPOTTER
&&
WFULocal storm report, Jul 8, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL ELY 47.91N 91.85W
07/08/2020 E0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WFULocal storm report, Jul 8, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
715 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 E MOTLEY 46.34N 94.58W
07/08/2020 M1.00 INCH CASS MN TRAINED SPOTTER
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.3 hours before the tornado, 163 km from the path. July 9, 2020.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 4633 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.0 K/km
Minneapolis, MN (KMPX), 12:00Z
11.7 hours after it, 163 km from the path. July 9, 2020.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -240 J/kg
- Surface CAPE
- 1867 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:50 UTC | HAIL 1 | 6 S Woodrow | Crow Wing, MN | |
| 23:53 UTC | HAIL 1 | 1 N Pillager | Cass, MN | |
| 00:04 UTC | HAIL 1 | 8 Se Brainerd | Crow Wing, MN | |
| 00:09 UTC | HAIL 1 | 1 N Motley | Cass, MN | |
| 00:14 UTC | HAIL 1 | 3 E Motley | Cass, MN | |
| 00:20 UTC | TORNADO | 5 Nw Pine Center | Crow Wing, MN | A ROOF WAS BLOWN OFF A HOUSE AND A ROOF WAS DAMAGED ON A DETACHED GARAGE/SHED. |
| 00:22 UTC | HAIL 0.25 | 1 N Brainerd | Crow Wing, MN | |
| 00:22 UTC | TORNADO | 5 Nw Pine Center | Crow Wing, MN | |
| 00:26 UTC | FUNNEL CLOUD | Brainerd | Crow Wing, MN | CALLER REPORTED SEEING A FUNNEL CLOUD OVER THE MISSISSIPPI RIVER. |
| 00:30 UTC | FUNNEL CLOUD | 5 S Woodrow | Crow Wing, MN | |
| 00:30 UTC | HAIL 0.7 | 1 Nw Brainerd | Crow Wing, MN | DIME SIZE WAS THE MAX OBSERVED. WHEN THE SPOTTER CALLED, IT WAS PEA SIZED AT THE TIME OF THE CALL. |
| 00:43 UTC | HAIL 1.75 | 1 Nw Motley | Cass, MN | |
| 01:00 UTC | TORNADO | 5 W Garrison | Crow Wing, MN | |
| 01:03 UTC | HEAVY RAIN 0.87 | 3 N Brainerd | Crow Wing, MN | 0.87 OF RAIN REPORTED FROM THE PASSING STORMS. SMALL AMOUNT OF PEA SIZED HAIL ALSO FELL. |
| 01:07 UTC | HAIL 1 | 4 W Wealthwood | Aitkin, MN | HAILSTONE NEXT TO QUARTER PICTURE SENT IN VIA TWITTER. |
| 01:07 UTC | HAIL 1.25 | 3 Ne Garrison | Aitkin, MN | |
| 01:12 UTC | TSTM WND DMG | 2 Se Malmo | Aitkin, MN | A TREE WAS DOWNED AT THE OBSERVERS LOCATION. TIME ESTIMATED BY RADAR. |
| 01:30 UTC | HAIL 1 | 5 Ne Glen | Aitkin, MN | |
| 01:32 UTC | HAIL 0.88 | 6 Ese Deerwood | Aitkin, MN | ALSO REPORTED HEAVY RAINFALL OF 0.85 INCHES. |
| 01:52 UTC | HAIL 0.25 | 1 N Motley | Cass, MN | |
| 01:56 UTC | HAIL 0.7 | 1 N Motley | Cass, MN | |
| 02:03 UTC | HAIL 0.5 | 4 W Mission | Crow Wing, MN | |
| 02:22 UTC | HAIL 0.7 | Leader | Cass, MN | HAIL ONGOING COVERING THE GROUND. |
| 02:45 UTC | HAIL 0.5 | 2 Wnw Nisswa | Cass, MN | |
| 02:45 UTC | HAIL 1 | 1 Nne Lake Shore | Cass, MN | |
| 03:00 UTC | HAIL 0.5 | Breezy Point | Crow Wing, MN | |
| 03:05 UTC | HAIL 1 | Pequot Lakes | Crow Wing, MN | DIME TO QUARTER SIZE HAIL. LOCATION APPROXIMATE. |
| 03:08 UTC | HAIL 0.25 | Breezy Point | Crow Wing, MN | LOCATION APPROXIMATE. |
| 03:13 UTC | HAIL 0.5 | 2 Ssw Crosslake | Crow Wing, MN | HAIL WAS REPORTED TO BE PEA TO HALF INCH IN SIZE. REPORT SENT IN VIA TWITTER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 8, 2020
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 8 | 4:20 AM CDT | EF1 | Wilkin, MN | 12.4 | 200 | $550,000 | ||
| July 8 | 4:38 AM CDT | EF1 | Otter Tail, MN | 18.7 | 250 | $750,000 | ||
| July 8 | 5:10 AM CDT | EF2 | Otter Tail, MN | 2.0 | 300 | $200,000 | ||
| July 8 | 4:04 PM CDT | Unrated | Whiteside, IL | 0.3 | 10 | |||
| July 8 | 5:08 PM CDT | EF4 | Ashby–Dalton tornado, MN | 8.9 | 650 | 1 | 2 | $1.6 million |
| July 8 | 6:32 PM CDT | EF0 | Otter Tail, MN | 0.2 | 20 | |||
| July 8 | 5:49 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 5:50 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 5:55 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 5:59 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 6:01 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 6:04 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 6:04 PM MDT | EF0 | Phillips, CO | 0.0 | 50 | |||
| July 8 | 6:10 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 6:19 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 7:55 PM CDT | Unrated | Thomas, NE | 0.1 | 10 | |||
| July 8 | 11:29 PM CDT | EF0 | Merrick, NE | 4.2 | 130 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.